EDWARD E. VELAYOS, M.D.; JOHN D. LEIDHOLT, M.D.; CHARLEY J. SMYTH, M.D., F.A.C.P.; ROBERT PRIEST, M.D.
Physicians experienced in the use of steroid therapy now generally recognize that patients treated with intensive systemic corticosteroids may develop osteoporosis and spontaneous vertebral fractures. They report with increasing frequency another skeletal complication of prolonged oral steroid therapy, the development of "avascular necrosis of bone" (1-9). The report of Sutton, Benedek, and Edwards (10) in 1963 includes a comprehensive review of the 62 published cases of "aseptic necrosis" occurring in association with the administration of cortisone. Some authors consider that repeated intra-articular steroid injections result in accelerated joint destruction (2, 11-14). The opposite opinion has been expressed by Isdale (15)
VELAYOS EE, LEIDHOLT JD, SMYTH CJ, et al. Arthropathy Associated with Steroid Therapy. Ann Intern Med. 1966;64:759–771. doi: https://doi.org/10.7326/0003-4819-64-4-759
Download citation file:
Published: Ann Intern Med. 1966;64(4):759-771.
Lupus Erythematosus, Rheumatology.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use